Overdose Awareness Day event draws a crowd
September 3, 2020 11:00 am StettlerLocal.com
Monday, August 31 was International Overdose Awareness day. Stettler & District Family and Community Support Services commemorated the day with a candle lighting for those we’ve lost, but they didn’t stop there. FCSS also held a Naloxone kit training to help prevent more deaths.
FCSS invited the entire community beginning at 11:00 am to a space filled with photos and displays in memory of those we have lost to overdoses. Community members of all ages were there, from families with small children to senior citizens.
Lunch was served in the back room, as a large screen ran a presentation of photographs, poems, and quotes quietly in the background. Quiet conversation ensued as participants acknowledged the realities of opioid use. Sheree Yakelashek, FCSS Administrative Assistant, corrected the assumption that opioid overdose happens more in cities. She said that Naloxone kits are often used in private and not counted in medical statistics, but that a full 90% of the kits FCSS distributes are replacements after a kit is used. For more on opioid overdoses in Alberta, visit https://www.alberta.ca/alberta-opioid-crisis-response.aspx.
At 11:30, Executive Director Shelly Walker opened the candle lighting ceremony with a poem for her son Ryan. Other attendees, many wearing purple ribbons pinned to their lapels, quietly passed a lighter to light candles in front of pictures of their loved ones. At noon, Registered Nurse Trish Peden arrived to demonstrate the use of a Naloxone kit. She began by debunking common myths about Naloxone and opioid use.
“Opioids are primarily very strong physical pain relief,” she began, “but we have discovered that they also relieve emotional and psychological pain. So if a person is traumatized emotionally from something that caused them physical pain, an opioid will help their trauma as well.” This, Peden explained, is part of why it can be so difficult to quit taking opioids. Another factor can be the very tiny difference between a helpful dose and a fatal one. For example, a dose of fentanyl the size of a grain of salt can numb pain, but two grains’ worth can kill.
Peden encouraged attendees not to shame people who use opioids, saying that “We are all one trauma away from being ‘them’” and that othering language like “crackhead” or “meth-head” can stop people who need help from asking for it. To that end, she advises that we encourage opioid users to never use alone, and always stay with someone sober who can help them if they need it.
A good test to see if someone needs help, Peden explained, is to check the colour of their lips and nails; opioids affect the respiratory system, so someone who isn’t getting enough air will turn blue in those places. Rub your knuckles along their sternum in the middle of their chest if they aren’t responding to their name. This will cause enough pain that if someone isn’t responding, you should call 911 even if opioids aren’t involved.
Before passing out needles and vials so that attendees could practice injecting into pads, Peden advised that Naloxone is safe to administer even if someone hasn’t actually overdosed, so if there is any question, you should proceed. It is also safe to freeze and thaw, so you can carry it in your vehicle year-round. This training was incredibly helpful and this reporter is grateful to FCSS for holding such an open discussion on opioid use, and helping to remove the shame and stigma associated with it.